Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 202, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2011, 12:03 AM CDT for 4 counties in South Dakota. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2011, 12:03 AM CDT (05:03 UTC)
- Expired
- Aug 6, 2011, 12:30 AM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 155 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 12:08 AM CDT | TSTM WND DMG | 5 Sw Kimball, SD | NUMEROUS BRANCHES DOWN, HOUSE SHAKING. |
| Aug 6, 12:10 AM CDT | TSTM WND DMG | Kimball, SD | SEVERAL TREES DOWN. |
| Aug 6, 12:30 AM CDT | TSTM WND GST 60 | 6 Sse White Lake, SD | HOUSE SHAKING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 524 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
118 WUUS53 KFSD 060503 SVRFSD SDC003-015-023-043-060530- /O.NEW.KFSD.SV.W.0202.110806T0503Z-110806T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1203 AM CDT SAT AUG 6 2011 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... EASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... NORTH CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... WESTERN DOUGLAS COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... * UNTIL 1230 AM CDT * AT 1203 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM KIMBALL TO 8 MILES WEST OF GRASS RANCH COLONY...AND MOVING SOUTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GRASS RANCH COLONY AROUND 1210 AM CDT... WHITE LAKE AROUND 1220 AM CDT... HARRISON...PLANKINTON AND STICKNEY AROUND 1230 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4372 9835 4331 9845 4350 9910 4388 9901 TIME...MOT...LOC 0503Z 296DEG 39KT 4379 9892 4359 9897 WIND...HAIL 60MPH <1.00IN $$ JH
1 follow-up statement
190 WWUS53 KFSD 060515 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1215 AM CDT SAT AUG 6 2011 SDC003-015-023-043-060530- /O.CON.KFSD.SV.W.0202.000000T0000Z-110806T0530Z/ DOUGLAS SD-CHARLES MIX SD-BRULE SD-AURORA SD- 1215 AM CDT SAT AUG 6 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN AURORA...EASTERN BRULE...NORTH CENTRAL CHARLES MIX AND WESTERN DOUGLAS COUNTIES UNTIL 1230 AM CDT... AT 1213 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES EAST OF KIMBALL TO 6 MILES SOUTH OF GRASS RANCH COLONY...MOVING SOUTHEAST AT 45 MPH. AT 1208 AM CDT...NUMEROUS BRANCHES WERE REPORTED DOWN DUE TO 60 MPH WINDS 5 MILES SOUTH SOUTHWEST OF KIMBALL. SEVERE THUNDERSTORMS WILL BE NEAR... WHITE LAKE AROUND 1220 AM CDT... HARRISON...PLANKINTON AND STICKNEY AROUND 1230 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4372 9835 4331 9845 4350 9910 4388 9901 TIME...MOT...LOC 0513Z 296DEG 39KT 4374 9879 4354 9884 WIND...HAIL 60MPH <1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 9:25 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 5, 9:25 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 PM CDT FRI AUG 5 2011 .DISCUSSION... HAVE SPLIT UP FIRST PERIOD POP GRIDS INTO 3 HOUR BLOCKS TO HELP COVER WEAK SHOWERS ALONG THE OUTFLOW BOUNDARY IN THE EASTERN HALF OF THE CWA DISSIPATING QUICKLY AFTER 03Z AND THEN THE APPROACHING THUNDERSTORMS FROM THE WEST. STILL THINK THAT THIS LINE IN CENTRAL SD WILL CONTINUE TO WEAKEN AS IT HAS FOR THE PAST HOUR. CLOUD TOPS ON IR ARE WARMING AND DO NOT EXPECT MUCH ACTIVITY IN THE CWA UNTIL AFTER MIDNIGHT. ALSO MADE A FEW MINOR ADJUSTMENTS TO FIRST PERIOD TEMPERATURES. NO CHANGES TO LATER PERIODS AT THIS TIME. && .AVIATION... ISOLATED SHOWERS WITH AN OUTFLOW BOUNDARY EXTENDING FROM SOUTHWEST OF KFSD TO KFSD TO KPQN WILL QUICKLY DISSIPATE WITH SUNSET. WINDS WITH THE OUTFLOW BOUNDARY ONLY RESULTED IN A BRIEF INCREASE TO AROUND 12 TO 15 KTS OUT OF THE SOUTHEAST. EXPECT THAT CU THAT HAS FORMED WILL QUICKLY DISSIPATE AS WELL. AFTER THAT WILL WAIT FOR CONVECTION FROM OUT WEST TO MOVE EAST. THIS LINE OF STORMS IS BEGINNING TO OUTRUN THE BETTER INFLOW BUT IT ALSO HAS DEVELOPED A DECENT COLD POOL THAT MAY ALLOW IT TO MAINTAIN FOR A COUPLE OF HOURS AFTER SUNSET. THE QUESTION IS WHETHER IT WILL MAKE IT TO KHON BEFORE DYING. CURRENT TIMING WOULD HAVE IT REACH KHON AROUND 05Z AND EXPECTATION IS THAT THIS LINE WILL WEAKEN SOUTH OF HIGHWAY 212 AND NOT REACH KHON. HOWEVER..WILL CONTINUE TO MONITOR TO SEE IF THE OUTFLOW ACCELERATES EAST IN THE NEXT 1 TO 2 HOURS. OTHERWISE...DO EXPECT THAT MORE CONVECTION WILL DEVELOP IN WRN SD OVERNIGHT AS THE LOW LEVEL JET DEVELOPS AND AS THE LOW LEVEL JET INCREASES IN THE JAMES VALLEY THESE STORMS COULD REACH HURON LATE TONIGHT OR TOMORROW MORNING. OTHER STORMS MAY AFFECT KHON IN THE EARLY AFTERNOON ALONG A COLD FRONT. THESE STORMS WOULD APPROACH KFSD AFTER 21Z. THE FRONT WILL APPROACH KSUX BETWEEN 00Z AND 03Z BUT THE CHANCE OF STORMS IS MUCH LESS SOUTH OF I90 SO WILL LIKELY NOT INCLUDE CONVECTION WITH 06Z TAFS. ONLY OTHER AVIATION CONCERN WILL BE FOG...PRIMARILY ALONG AND EAST OF I29. WITH VERY MOIST AIR MOVING IN...AS CU CLEARS SHOULD RADIATE DOWN TO DEW POINT AND EXPECT FOG TO BEGIN TO FORM BY 07 OR 08Z. LOCALLY DENSE FOG AND IFR CIGS ARE POSSIBLE IN THE FOG WHICH SHOULD BURN OFF BETWEEN 13Z AND 15Z./SCHUMACHER && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MG/SCHUMACHER
Hazardous weather outlook, Aug 5, 10:26 AM CDT, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1026 AM CDT FRI AUG 05 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1026 AM CDT FRI AUG 05 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY IN AREAS ALONG THE MISSOURI RIVER INTO PORTIONS OF NORTHWEST IOWA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A FEW MORE THUNDERSTORMS MAY DEVELOP TONIGHT OVER CENTRAL SOUTH DAKOTA AND PUSH INTO THE JAMES RIVER VALLEY LATE. THESE STORMS ARE ALSO NOT EXPECTED TO BE SEVERE. FLOODING... MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER UNTIL FURTHER NOTICE. HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA ON SATURDAY AS A COLD FRONT PUSHES THROUGH THE REGION. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 6, 12:03 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1203 AM CDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND DMG 2 SSW CHAMBERLAIN 43.78N 99.34W
08/05/2011 BRULE SD TRAINED SPOTTER
LARGE BRANCHES DOWN.
&&
WILLIAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 11:38 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 52 min |
| Aug 6, 12:27 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Davison, Douglas | 33 min |
| Aug 6, 2:31 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.